Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 152, NWS Wakefield, VA

August 2, 20128 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 2, 2012, 5:31 PM EDT for 8 counties in Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2012, 5:31 PM EDT (21:31 UTC)
Expired
Aug 2, 2012, 6:17 PM EDT
In force
46 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Chesapeake, VA, City of Hampton, VA, City of Newport News, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Suffolk, VA, City of Virginia Beach, VA, Isle of Wight County, VA

The radar

The Norfolk radar (KAKQ), 86 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:35 PM EDTTSTM WND DMG1 Ne Sandy Bottom, VATREES DOWN ALONG CRITTENDEN RD IN CHUCKATUCK
Aug 2, 6:00 PM EDTTSTM WND DMG1 Nne Pinetta, VASEVERAL TREES DOWN SOME BLOCKING ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1789 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS51 KAKQ 022131
SVRAKQ
VAC093-550-650-700-710-740-800-810-022230-
/O.NEW.KAKQ.SV.W.0152.120802T2131Z-120802T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
531 PM EDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA...
  CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA...
  SOUTHERN CITY OF HAMPTON IN SOUTHEAST VIRGINIA...
  SOUTHEASTERN CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA...
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA...
  NORTHEASTERN CITY OF SUFFOLK IN SOUTHEAST VIRGINIA...
  CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA...

* UNTIL 630 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM NORTHAMPTON TO DRIVER TO DOWNTOWN SUFFOLK...AND MOVING EAST AT
  5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTHAMPTON AROUND 540 PM EDT.
  WESTERN BRANCH AROUND 600 PM EDT.
  CHURCHLAND AROUND 605 PM EDT.
  BOWERS HILL...FORT MONROE...HAMPTON AND BUCKROE BEACH AROUND 615 PM
  EDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
MAGNOLIA...HUNTERSVILLE...LANGLEY VIEW...RALEIGH TERRACE...PHOEBUS...
HALLWOOD...WILLOUGHBY SPIT...WARDS CORNER...SOUTH NORFOLK AND
PORTLOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE 
ACROSS SOUTH CENTRAL VIRGINIA. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING 
IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3656 7593 3658 7590 3658 7593 3664 7597
      3659 7598 3657 7594 3658 7609 3666 7640
      3674 7661 3707 7653 3707 7627 3698 7629
      3696 7624 3692 7611 3694 7600 3692 7597
      3679 7596 3670 7591 3671 7591 3655 7587
TIME...MOT...LOC 2130Z 280DEG 6KT 3706 7644 3684 7646
          3669 7664
WIND...HAIL 60MPH <.75IN

$$

MMONTE
2 follow-up statements
624 
WWUS51 KAKQ 022152
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 PM EDT THU AUG 2 2012

VAC093-800-022202-
/O.CAN.KAKQ.SV.W.0152.000000T0000Z-120802T2230Z/
CITY OF SUFFOLK VA-ISLE OF WIGHT VA-
552 PM EDT THU AUG 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ISLE OF WIGHT AND
NORTHEASTERN CITY OF SUFFOLK COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3656 7593 3658 7590 3664 7597 3659 7598
      3657 7595 3658 7609 3666 7640 3671 7647
      3699 7638 3695 7637 3697 7630 3700 7633
      3699 7638 3705 7635 3707 7627 3698 7629
      3694 7622 3692 7597 3679 7596 3655 7587
TIME...MOT...LOC 2152Z 267DEG 12KT 3702 7618 3680 7620
          3665 7638

$$

VAC550-650-700-710-740-810-022230-
/O.CON.KAKQ.SV.W.0152.000000T0000Z-120802T2230Z/
CITY OF NORFOLK VA-CITY OF CHESAPEAKE VA-CITY OF HAMPTON VA-
CITY OF PORTSMOUTH VA-CITY OF VIRGINIA BEACH VA-
CITY OF NEWPORT NEWS VA-
552 PM EDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CITY OF NEWPORT NEWS...CITY OF VIRGINIA BEACH...CITY OF PORTSMOUTH...
SOUTHEASTERN CITY OF HAMPTON...CITY OF CHESAPEAKE AND CITY OF NORFOLK
COUNTIES UNTIL 630 PM EDT...

AT 549 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
OCEAN VIEW TO KEMPSVILLE TO 7 MILES SOUTH OF DEEP CREEK...MOVING EAST
AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  KEMPSVILLE AROUND 600 PM EDT.
  GREAT BRIDGE AROUND 610 PM EDT.
  LYNNHAVEN AND FENTRESS AROUND 625 PM EDT.
  CAPE HENRY...PRINCESS ANNE AND VIRGINIA BEACH AROUND 630 PM EDT.

OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE CHESAPEAKE
AIRPORT...BAYSIDE...GALLUPS CORNER...PRINCESS ANNE PLAZ...LONDON
BRIDGE...HICKORY...OCEANA NAS...MOUNT PLEASANT...OCEANA AND MACONS
CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3656 7593 3658 7590 3664 7597 3659 7598
      3657 7595 3658 7609 3666 7640 3671 7647
      3699 7638 3695 7637 3697 7630 3700 7633
      3699 7638 3705 7635 3707 7627 3698 7629
      3694 7622 3692 7597 3679 7596 3655 7587
TIME...MOT...LOC 2152Z 267DEG 12KT 3702 7618 3680 7620
          3665 7638
WIND...HAIL 60MPH <.75IN

$$

05
867 
WWUS51 KAKQ 022217
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
617 PM EDT THU AUG 2 2012

VAC550-650-700-710-740-810-022226-
/O.CAN.KAKQ.SV.W.0152.000000T0000Z-120802T2230Z/
CITY OF NORFOLK VA-CITY OF CHESAPEAKE VA-CITY OF HAMPTON VA-
CITY OF PORTSMOUTH VA-CITY OF VIRGINIA BEACH VA-
CITY OF NEWPORT NEWS VA-
617 PM EDT THU AUG 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR CITY OF NEWPORT NEWS...CITY OF
VIRGINIA BEACH...CITY OF PORTSMOUTH...SOUTHEASTERN CITY OF HAMPTON...
CITY OF CHESAPEAKE AND CITY OF NORFOLK COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY FROM HAIL OR DAMAGING WINDS.  HOWEVER GUSTY WINDS TO 40 MPH 
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE
AT...1...800...7 3 7...8 6 2 4 IN WAKEFIELD.

LAT...LON 3656 7593 3658 7590 3664 7597 3659 7598
      3657 7595 3658 7609 3666 7640 3671 7647
      3699 7638 3695 7637 3697 7630 3700 7633
      3699 7638 3705 7635 3707 7627 3698 7629
      3694 7622 3692 7597 3679 7596 3655 7587
TIME...MOT...LOC 2216Z 267DEG 12KT 3702 7608 3680 7610
          3665 7628

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:39 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 2, 3:39 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EDT THU AUG 2 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD IN FROM THE WEST TODAY ALLOWING FOR A
WARMING TREND THROUGH THE WEEKEND. AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE INTO NEXT WEEK AS A WARM...HUMID AND
UNSTABLE AIRMASS WILL BE IN PLACE.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND LIFT NORTHEAST THROUGH THE AFTERNOON/EARLY EVENING.
UPPER LEVEL LOW RESPONSIBLE FOR THUNDERSTORM ACTIVITY CURRENTLY
LOCATED IN NE NC. ORGANIZED CONVECTION LOCATED AROUND PERIPHERY OF
LOW TO WORK INTO SOUTHERN ZONES IN THE NEXT SEVERAL HOURS. HAVE
OBSERVED A SLIGHT MOISTURE SURGE MUCH OF THE MORNING/EARLY
AFTERNOON AS DEWPOINTS HAVE RISEN INTO THE LOW/MID 70S WITH
BLENDED TOTAL PRECIP WATER UP TO AROUND 1.6 INCHES. WARM AND
UNSTABLE AIRMASS...TEMPS IN THE MID/UPPER 80S TO LOW 90S WITH CAPE
VALUE GREATER THAN 2500 J/KG AND LI GREATER THAN -8... WILL
COMBINE WITH ABUNDANT MOISTURE TO KEEP SLIGHT CHANCE/CHANCE POPS
GOING MUCH OF THE AFTERNOON/EARLY EVENING ACROSS NEARLY THE ENTIRE
CWA. HOWEVER...WEAK FLOW/SHEAR WILL LIMIT ORGANIZED CONVECTION. THE
MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO WEAK STORM
MOTION. STEEP LOW LEVEL LAPSE RATES WILL ALSO ALLOW FOR SOME
STORMS TO CONTAIN STRONG GUSTY WINDS. WHILE FREEZING LEVELS REMAIN
ABOVE 14K FT...STRONG ENOUGH UPDRAFTS WILL BE CAPABLE OF PRODUCING
MODERATE SIZED HAIL. WHILE SFC HIGH PRESSURE BUILDS INTO THE MID
ATLANTIC THIS EVENING/OVERNIGHT...UPPER LEVEL LOW WILL PERSIST
ACROSS EASTERN NC. WILL KEEP MENTION OF SLIGHT CHANCE/ISOLATED
POPS THROUGH THE OVERNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
STUBBORN SHORT WAVE TROUGH WILL CONTINUE THROUGH SATURDAY
NIGHT/SUNDAY MORNING BEFORE FINALLY BREAKING DOWN AND LIFTING
NORTHEAST. MODELS SUGGEST UPPER LEVEL LOW WILL PARK OVER EASTERN NC
THROUGH TOMORROW AFTERNOON BEFORE PHASING WITH UPPER LEVEL SHORT
WAVE. VORT MAX WILL TRACK THROUGH WV FRIDAY BEFORE LIFTING INTO
MD/SOUTHERN PA FRIDAY EVENING PLACING BEST CHANCE POPS ACROSS
NORTHERN ZONES. HIGH PRESSURE WILL THEN BUILD INTO THE REGION
THROUGH SUNDAY ALLOWING FOR CONTINUED ABOVE NORMAL DAYTIME
TEMPERATURES. WEAK SYNOPTIC FLOW WILL ALLOW FOR SEA BREEZE
INFLUENCES AND ISOLATED TO SCATTERED AFTERNOON/EARLY EVENING
SHOWERS. THERE ALSO EXIST SPATIAL AND TIMING DIFFERENCES IN MID
LEVEL DISTURBANCES THAT COULD ALSO HELP ENHANCE CHANCES FOR
AFTERNOON/EVENING THUNDERSTORMS. A COLD FRONT WILL LOCATE FROM THE
MIDWEST INTO THE GREAT LAKES REGION AS AN UPPER LEVEL STORM SYSTEM
TRACKS THROUGH SOUTHERN CANADA AND INTO THE GREAT LAKES REGION BY
THE END OF THE WEEKEND.

SKIES WILL BE MOSTLY SUNNY TO PARTLY CLOUDY WITH SOUTHERLY FLOW
PREVAILING. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL WITH
DAYTIME TEMPERATURES UPPER 80S TO LOW/MID 90S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FRNTL BNDRY PROGGED TO STALL NORTH OF FA EARLY NEXT WEEK. MODELS
CONT TO SHOW LEE TROF AND ENUF MOISTURE ARND REGION TO KEEP CHC
POPS MON/TUE. MOISTURE SHIFTS A BIT FURTHER SOUTH WED SO BEST CHC
POPS WILL SHIFT ACROSS SRN HALF OF FA. CHC POPS THU AS COLD FRONT
MOVES ACROSS REGION. TEMPS NEAR NORMAL THRU THE PERIOD. HIGHS
U80S-L90S. LOWS IN THE U60S-M70S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
SHOWERS AND TSTMS WILL CONTINUE TO FORM THU AFTN/EVENING. STORMS
ARE FEW AND FAR BETWEEN SO HAVE LEFT MENTION OUT OF TAFS...WITH
THE EXCEPTION OF KSBY. LIGHT SOUTHERLY FLOW WILL CONTINUE
OVERNIGHT. KSBY MAY EXPERIENCE MVFR CONDITIONS DUE TO FOG/STRATUS
FRI MORNING. CU FIELD WILL DEVELOP FRI AFTN DUE TO DAYTIME HEATING
WITH SHOWERS AND TSTMS POSSIBLE.

SCATTERED STORMS WILL BE POSSIBLE DURING THE AFTNS THROUGH MON WITH
PATCHY MVFR CONDITIONS POSSIBLE DURING THE MORNINGS.

&&

.MARINE...
NO FLAGS AS S-SW WND FLOW ARND OFFSHORE RIDGE DOMINATES THRU THE
WEEKEND. ONLY THREAT FOR STRONGER WINDS WILL BE IN SCT CONVECTION
WHICH IS HANDLED THROUGH STATEMENTS OR WARNINGS. SOME INCREASE IN
P-GRDNT LATE SUNDAY AHEAD OF APPRCHG TROF. MARGINAL SCA CONDITIONS
POSSIBLE...ESPECIALLY ACROSS NRN COASTAL WATERS WHERE SEAS OUT NR
20 NM MAY RERACH 5 FT. OTW...WINDS WINDS BELOW 20 KTS WITH 2-3 FT
SEAS EXPECTED.

&&

.CLIMATE...
DATA FOR JULY AVG TEMPERATURE:

RICHMOND:  82.7 F...2ND WARMEST ON RECORD.
NORFOLK:   82.5 F...6TH WARMEST ON RECORD.
SALISBURY: 82.8 F...WARMEST ON RECORD.

SEE PNSAKQ FOR DETAILS.

&&

.EQUIPMENT...
KDOX RADAR IS DOWN DUE TO A FAILED AZIMUTH MOTOR. PARTS HAVE BEEN
ORDERED. HOWEVER, REPAIRS MAY TAKE SEVERAL DAYS TO COMPLETE. RETURN
TO SERVICE IS NOT KNOWN AT THIS TIME. FURTHER DETAILS WILL BE
PASSED ALONG AS THEY BECOME AVAILABLE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR MDZ021>024.
NC...NONE.
VA...AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR VAZ063-070-
     071-080>083.
MARINE...NONE.

&&

SYNOPSIS...SAM
NEAR TERM...SAM
SHORT TERM...SAM
LONG TERM...MPR
AVIATION...DAP
MARINE...MPR
CLIMATE...AKQ
EQUIPMENT...AKQ
Hazardous weather outlook, Aug 2, 3:00 AM EDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 AM EDT THU AUG 2 2012

MDZ025-NCZ012>017-030>032-102-VAZ048-049-060>062-064>069-072>079-
084>100-030700-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
300 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-030700-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
300 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ063-070-071-080>083-030700-
HANOVER-CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-
300 AM EDT THU AUG 2 2012

...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT
EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-030700-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
300 AM EDT THU AUG 2 2012

...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT
EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 4:39 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT THU AUG 2 2012

VAZ070-071-082-083-022115-
CHARLES CITY VA-CHESTERFIELD VA-HENRICO VA-NEW KENT VA-
439 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORM MOVING SOUTH OF THE AIRPORT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF ADKINS STORE...OR ABOUT 7
MILES WEST OF ROXBURY...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ELKO AT 445 PM EDT...GLENDALE AT 450 PM
EDT...WAYSIDE AT 515 PM EDT.

WIND GUSTS BETWEEN 40 TO 50 MPH AND HEAVY DOWNPOURS CAN BE EXPECTED
WITH THESE STORMS. LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE
AREAS IS POSSIBLE.

LAT...LON 3740 7708 3731 7726 3747 7736 3754 7722

44
Special weather statement, Aug 2, 4:41 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 PM EDT THU AUG 2 2012

VAZ063-070>072-081>083-022115-
CHARLES CITY VA-CHESTERFIELD VA-HANOVER VA-HENRICO VA-KING WILLIAM
VA-NEW KENT VA-PRINCE GEORGE VA-
441 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS CONTINUE ACROSS METRO RICHMOND...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TALLEYSVILLE TO 9 MILES WEST OF CHESTER...
MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  ROXBURY AROUND 445 PM EDT...
  NEW KENT AROUND 455 PM EDT...
  PROVIDENCE FORGE AROUND 500 PM EDT...

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3751 7686 3723 7754 3739 7771 3774 7728

LBROWN
Special weather statement, Aug 2, 4:48 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
448 PM EDT THU AUG 2 2012

VAZ089-092-093-022200-
ISLE OF WIGHT-SOUTHAMPTON-SURRY-
448 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS ISLE OF WIGHT...SURRY AND
SOUTHAMPTON COUNTIES THROUGH 6 PM EDT...

AT 447 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MOONLIGHT TO IVOR...OR
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF SMITHFIELD TO 9
MILES NORTHWEST OF WINDSOR...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ZUNI...WHITLEY...
AND...LAWSON...MOGARTS BEACH...AND...ISLE OF WIGHT...SMITHFIELD...
AND...ISLE OF WIGHT...RESCUE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3677 7682 3691 7699 3711 7675 3706 7665
      3705 7665 3705 7661 3702 7656 3701 7655
      3688 7663

05
Local storm report, Aug 2, 4:55 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     RICHMOND                37.50N  77.33W
08/02/2012  M61 MPH          HENRICO            VA   ASOS

&&

EVENT NUMBER AKQ1200625

LALEXAND
Special weather statement, Aug 2, 5:20 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
520 PM EDT THU AUG 2 2012

VAZ072>074-083>085-022200-
ESSEX VA-GLOUCESTER VA-KING AND QUEEN VA-KING WILLIAM VA-MIDDLESEX
VA-NEW KENT VA-
520 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS MOVING INTO THE MIDDLE PENINSULA...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEW KENT...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ELTHAM AT 540 PM EDT...ROMANCOKE...AND...
PLUM POINT AT 545 PM EDT...WEST POINT AT 600 PM EDT.

WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3778 7670 3747 7657 3747 7697 3759 7704

LBROWN
Special weather statement, Aug 2, 5:25 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
525 PM EDT THU AUG 2 2012

VAZ077-022200-
NORTHUMBERLAND VA-
525 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORM APPROACHING NORTHUMBERLAND COUNTY...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEWISETTA...OR ABOUT 7 MILES NORTHEAST OF
CALLAO...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR
LEWISETTA AT 600 PM EDT.

WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF PENNIES CAN BE EXPECTED
WITH THIS STORM.

LAT...LON 3802 7649 3802 7646 3797 7641 3796 7637
      3791 7634 3796 7657 3804 7652

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:47 PM EDTSpecial Weather StatementAKQMecklenburg43 min
Aug 2, 2:22 PM EDTSpecial Weather StatementAKQPrince George, City of Hopewell38 min
Aug 2, 2:55 PM EDTSpecial Weather StatementAKQPowhatan35 min
Aug 2, 3:24 PM EDTSpecial Weather StatementAKQGreensville36 min
Aug 2, 3:25 PM EDTSpecial Weather StatementAKQKing William35 min
Aug 2, 3:29 PM EDTSevere Thunderstorm WarningAKQCaroline, Hanover, King and Queen, King William31 min
Aug 2, 3:35 PM EDTSevere Thunderstorm WarningAKQGreensville, Sussex25 min
Aug 2, 3:37 PM EDTSevere Thunderstorm WarningAKQChesterfield, Goochland, Hanover, Henrico, Powhatan, City of Richmond38 min
Aug 2, 3:42 PM EDTSpecial Weather StatementAKQSurry63 min
Aug 2, 3:54 PM EDTSevere Thunderstorm WarningAKQGreensville, Southampton, Sussex36 min
Aug 2, 4:07 PM EDTAreal Flood AdvisoryAKQChesterfield, Goochland, Hanover, Henrico, Powhatan, City of Richmond53 min
Aug 2, 4:09 PM EDTSpecial Marine WarningAKQ96 min
Aug 2, 4:28 PM EDTSpecial Weather StatementAKQJames City, City of Williamsburg47 min
Aug 2, 4:39 PM EDTSpecial Weather StatementAKQHenrico36 min
Aug 2, 4:41 PM EDTSpecial Weather StatementAKQChesterfield, Henrico, New Kent, City of Richmond34 min
Aug 2, 4:46 PM EDTAreal Flood AdvisoryAKQIsle of Wight, Southampton, Surry, Sussex74 min
Aug 2, 4:48 PM EDTSpecial Weather StatementAKQIsle of Wight72 min
Aug 2, 5:06 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, Surry, City of Newport News, City of Suffolk39 min
Aug 2, 5:09 PM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg39 min
Aug 2, 5:20 PM EDTSpecial Weather StatementAKQKing and Queen40 min
Aug 2, 5:25 PM EDTSpecial Weather StatementAKQNorthumberland35 min
Aug 2, 5:30 PM EDTSevere Thunderstorm WarningAKQNorthumberland30 min
Aug 2, 5:37 PM EDTSpecial Marine WarningAKQ83 min
Aug 2, 5:41 PM EDTSpecial Weather StatementAKQRichmond49 min
Aug 2, 5:53 PM EDTSpecial Weather StatementAKQPrince Edward37 min
Aug 2, 6:07 PM EDTSpecial Marine WarningAKQ83 min
Aug 2, 6:11 PM EDTSpecial Weather StatementAKQRichmond34 min
Aug 2, 6:27 PM EDTAreal Flood AdvisoryAKQNorthumberland, Richmond, Westmoreland93 min
Aug 2, 6:36 PM EDTSpecial Weather StatementAKQPrince Edward39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.